Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2002, 5:55 PM CDT for Terrell County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 2002, 5:55 PM CDT (22:55 UTC)
- Expired
- Apr 14, 2002, 7:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 6:25 PM CDT | Hail 0.75 | Sanderson, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 142255 SVRMAF TXC443-150000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 554 PM CDT SUN APR 14 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS * UNTIL 700 PM CDT * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF SANDERSON...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... HIGHWAY 285 NORTH OF SANDERSON...AND SANDERSON LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:41 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 14, 2:41 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT SUN APR 14 2002 UPPER AIR ANALYSIS AND WATER VAPOR SATELLITE ANIMATION INDICATED MID AND UPPER LEVEL SUBTROPICAL MOISTURE PRESENT OVER MOST OF THE FORECAST AREA. A STRONGER UPPER LOW WAS LOCATED WEST OF THE BAJA WITH MOISTURE ANIMATION SHOWING A DEFORMATION ZONE EXTENDING WEST TO EAST ...FROM THE NORTHERN BAJA TO THE RED RIVER. A BIT MORE SUBSIDENCE WAS NOTE WEST OF THE OF AN EXITING UPPER DISTURBANCE MOVING ACROSS NE TEXAS...BUT SOME WEAK MID LEVEL UPWARD MOTION EXISTED OVER THE NORTHERN/CENTRAL COUNTY WARNING AREA. 18Z SURFACE ANALYSIS SIMILAR TO SATURDAYS HAD MOISTURE BACKED UP TO THE GUADALUPE/DAVIS MOUNTAINS. 50F DEWPOINTS CONTINUED EAST OF A LINE FROM CARLSBAD...TO FORT STOCKTON TO THE EASTERN BIG BEND. TEMPS WEST OF MIDLAND HAVE REACH THE CONVECTIVE LEVEL...WITH MORE CUMULUS DEVELOPING OVER AND IN THE VICINITY OF THE MOUNTAINS. A LONE T-STORM HAD POPPED UP ALONG THE HUDSPETH/CULBERSON COUNTY LINE BETWEEN THE GUADALUPE MOUNTAINS NATIONAL PARK AND VAN HORN AROUND 1830Z. OTHER CONVECTION CONTINUED TO POP UP NEAR THE MOUNTAINS AS OF THIS WRITING. STRONGER CONVECTIVE INHIBITION NOTED OVER THE EASTERN PERMIAN BASIN SHOULD KEEP CONVECTION DOWN FOR THE NORTHERN AND EASTERN COUNTIES. WILL LEAVE ISOLATED TO 20 POPS IN THE ZONES FOR TONIGHT AND PROBABLY KEEP THE NE PERMIAN BASIN DRY...PENDING LAST MINUTE DEVELOPMENT. WITH THE UPPER LOW NEARING THE BIG BEND...WILL HAVE A SLIGHT CHANCE IN THE ZONES ALL AREAS MONDAY AND MONDAY NIGHT. A MORE SW-W SURFACE WIND TUESDAY-THURSDAY WILL BRING DRIER AND CONTINUED WARM TEMPS FOR THIS UPCOMING WORK WEEK. A RATHER DEEP UPPER STORM IS FORECAST TO DEVELOP OVER THE PACIFIC NW BY THE MRF. THE MORE FAVORED ECMWF (SEE THE EXTENDED DISCUSSION FROM NCEP) DROPS THE UPPER LOW FURTHER SOUTH THAN THE MRF. A COLD FRONT FROM THIS SYSTEM WILL PASS ACROSS THE REGION ON FRIDAY. WITH THE ECMWF MORE SOUTHWARD EXTENT...PRECIP CHANCES WOULD BE HIGHER FROM IT VERSUS THE DRIER MRF. THIS FAR OUT...WILL HOLD OFF ON FRIDAY POPS THIS PACKAGE WITH ONLY A SLIGHT CHANCE AT THIS TIME. BUT TEMPS FROM EXTENDED MODELS AND GUIDANCE DOES TAKE A FALL. WILL COOL SATURDAY AND SUNDAY DOWN A BIT MORE THAN YESTERDAYS ISSUANCE. FIRST GUESS TEMPS AND POPS FOLLOW... MAF 59/89/60/88 1231 LSA 56/87/59/88 1231 6R6 60/88/61/90 3232 MRF 49/83/48/80 3221 CNM 57/89/57/90 2122 .MAF... TX...NONE. NM...NONE. BOYD
In the hours before
Special weather statement, Apr 14, 3:30 PM CDT, 2 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT SUN APR 14 2002 .SYNOPSIS... WEAK HIGH PRESSURE WILL DOMINATE THE REGION SUNDAY AFTERNOON AND NIGHT. HOWEVER...NUMEROUS LOW LEVEL BOUNDARIES ARE STILL IN THE AREA...IN THE WAKE OF SATURDAYS THUNDERSTORM ACTIVITY. WEAK UPSLOPE FLOW WILL ALSO EXIST ACROSS THE DAVIS MOUNTAINS. .THREATS... THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF WEST TEXAS LATE SUNDAY AFTERNOON AND EVENING. THE MOST LIKELY AREA TO EXPERIENCE STORMS WILL BE IN TEXAS WEST OF THE PECOS...AS PRE EXISTING OUTFLOW BOUNDARIES COMBINE WITH SUFFICIENT MOISTURE AND INSTABILITY TO GENERATE AT LEAST ISOLATED STORMS...AND WHERE WEAK UPSLOPE WINDS MAY GENERATE LIFT. ANY THUNDERSTORMS WHICH DO DEVELOP LATE SUNDAY AFTERNOON AND EVENING ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE FREQUENT LIGHTNING... BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 54 min |
| Apr 13, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 46 min |
| Apr 13, 8:33 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 27 min |
| Apr 13, 9:34 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.